Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

Alleged penicillin allergy

06/10/2009

Question:

On Friday I had a severe (anaphylatic) reaction to something. I took 600 mg of Ibuprofen 1 hour 45 min prior to reaction. Nine hours prior to reaction I took amoxicillin. I had also taken one dose of amoxicillin the prior evening. Approximately 8 hours prior to the reaction on Friday, I had a tooth removed using local anesthetic and a bone graft was inserted. At 2:30 that day I took my first dose of Ibuprofen. A second does at 7:15 followed by the reaction at approx. 9:00 p.m. At the ER, they were quick to conclude I have a penicillin allergy. However, I am concerned because the last thing I took was Ibuprofen and it had been 9 hours since I had amoxicillin. I have avoided ibuprofen as well as penicillin. How can I have some assurances that it is not ibuprofen?

Answer:

This is a complex case as you had 3 potential medications that could have contributed to your reaction: ibuprofen, amoxicillin and the local anesthetic.  You really need to have a consultation with an allergist who is very experienced in the evaluation and treatment of allergic drug reactions.  For now I would avoid these medications until they can be excluded or confirmed as being involved.  This would extend to all non-steroidal anti-inflammatory agents (NSAIDS) and to all penicillin and penicillin derivatives.  Some major institutions (such as the University of Cincinnati) have major and minor penicillin skin test reagents that are very useful for ruling in or out an allergic IgE-mediated penicillin drug reaction.  There are published protocols on how to approach reactions to NSAIDS and local anesthetics. 

For more information:

Go to the Allergies health topic, where you can:

Response by:

Jonathan   Bernstein, MD Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati